EAST LIVERPOOL, OHIO — An Ohio patrolman nearly died from touching fentanyl when it got on his shirt during a traffic stop last week.
CBS Pittsburgh reports Patrolman Chris Green suffered an accidental overdose after a drug arrest when he touched the powder on his shirt without realizing it was fentanyl, which can be absorbed through the skin and can even kill an adult with a few specks.
Green assisted in searching a vehicle operated by Justin Buckel, where suspected drugs were found scattered about near East Liverpool Friday night.
Green patted Buckel down after he noticed he was covered in a white powdery substance, which police think was fentanyl, believed to be 50 to 100 times more potent than morphine. The incident happened Friday night.
►Make it easy to keep up to date with more stories like this. Download the WFMY News 2 App now.
The officer did not wear gloves, but says he otherwise followed protocol.
An hour after the officers returned to the police station, Buckel said he was not feeling well and an ambulance was called.
Then, as officers were standing around and talking, someone told Green he had some powder on his shirt, and he brushed at it with his hand to wipe it off.
“I started talking weird. I slowly felt my body shutting down. I could hear them talking, but I couldn’t respond. I was in total shock. ‘No way I’m overdosing,’ I thought.”
A fellow officer grabbed Green as he began to fall to the floor. The paramedics previously called to the station for Buckel began tending to Green, immediately giving him a dose of the opioid antidote Narcan.
A total of four doses of Narcan had to be administered to completely revive him.
Buckel is expected to be charged with felonious assault in relation to the exposure from the suspected drugs.
An Ohio police officer nearly died from touching fentanyl when it got on his shirt during a traffic stop last week.